Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 17, 2008, 5:02 PM EDT for Crawford County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2008, 5:02 PM EDT (21:02 UTC)
- Expired
- May 17, 2008, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Crawford County, PA
The radar
The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:05 PM EDT | HAIL 0.75 | 8 S Linesville, PA | HAIL LASTED 10 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 172103
SVRCLE
PAC039-172130-
/O.NEW.KCLE.SV.W.0032.080517T2102Z-080517T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
502 PM EDT SAT MAY 17 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
* UNTIL 530 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED OVER SOUTHWESTERN CRAWFORD COUNTY...OR ABOUT 18
MILES SOUTHWEST OF MEADVILLE...AND MOVING EAST AT 37 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
LAT...LON 4148 8013 4149 8043 4149 8047 4149 8052
4160 8052 4160 8011
TIME...MOT...LOC 2102Z 274DEG 32KT 4153 8043
$$
KOSARIK2 follow-up statements
000
WWUS51 KCLE 172116
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
516 PM EDT SAT MAY 17 2008
PAC039-172130-
/O.CON.KCLE.SV.W.0032.000000T0000Z-080517T2130Z/
CRAWFORD PA-
516 PM EDT SAT MAY 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER SOUTHWESTERN CRAWFORD COUNTY...OR
ABOUT 12 MILES SOUTHWEST OF MEADVILLE...MOVING EAST AT 43 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 4148 8013 4149 8043 4149 8047 4149 8052
4160 8052 4160 8011
TIME...MOT...LOC 2116Z 269DEG 38KT 4154 8023
$$
WILLARD000
WWUS51 KCLE 172135
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
536 PM EDT SAT MAY 17 2008
PAC039-172146-
/O.EXP.KCLE.SV.W.0032.000000T0000Z-080517T2130Z/
CRAWFORD PA-
536 PM EDT SAT MAY 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAWFORD COUNTY
IN NORTHWEST PENNSYLVANIA EXPIRED AT 530 PM EDT...
LAT...LON 4148 8013 4149 8043 4149 8047 4149 8052
4160 8052 4160 8011
TIME...MOT...LOC 2116Z 269DEG 38KT 4154 8023
$$
WILLARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 17, 3:25 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 325 PM EDT SAT MAY 17 2008 .SYNOPSIS... A COLD FRONT WILL CROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA BY EVENING. A SECONDARY COLD FRONT AND SHORT WAVE OVER THE NORTHERN GREAT LAKES WILL DROP SOUTH ACROSS THE AREA SUNDAY MORNING. THIS WILL BRING UNSEASONABLY COOL WEATHER AND A CONTINUED CHANCE FOR SHOWERS. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... PARADE OF SHORT WAVES MARCHING SE ACROSS THE GREAT LAKES. FIRST IS CROSSING LAKE ERIE. COLD FRONT APPEARS TO BE NEAR I-71 MOVING EAST AT ABOUT 20 MPH AND SHOULD BE EAST OF THE FORECAST AREA BY 7 PM. WILL HAVE TO KEEP CHANCE/SCATTERED SHOWERS AND TSTORMS IN THE FORECAST...MAINLY EAST OF I-71...AS SHORT WAVE DROPS SE. DRIER AIR IS MIXING IN BUT DAYTIME HEATING IS NEAR MAXIMUM. NICE MOISTURE CONVERGENCE AT H8 COMBINED WITH POOLING DEWPOINTS WILL CONTINUE TO GENERATE A FEW SHOWERS/STORMS BEHIND THE FRONT ACROSS LAKE ERIE AND LOWER MI. SOME OF THIS ACTIVITY WILL CLIP NE OH/NW PA LATE AFTERNOON/EVENING. NEXT SHORT WAVE IS NEAR GREEN BAY AND IS TIMED ACROSS LAKE ERIE ABOUT 03Z. SHOWERS/TSTORMS ASSOCD WITH THAT WAVE SHOULD BE DECREASING AS DARKNESS SETTLES IN AND SOME SUBSIDENCE DEVELOPS AHEAD OF STRONGER SHORT WAVE BUT A FEW SHOWERS MAY SURVIVE TO CLIP NE OH/NW PA. PROBABLY BEST NOT TO TIME THE SHOWER ACTIVITY ACROSS EXTREME NE OH/NW PA. ELSEWHERE THERE WILL BE A BREAK EARLY TONIGHT. STRONGER OF THE SHORT WAVES IS DROPPING SOUTH ACROSS MINNESOTA AND WILL AFFECT THE ENTIRE AREA LATER TONIGHT AND SUNDAY MORNING. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... TROUGH DEEPENS ON SUNDAY. STRONG SHORT WAVE TO MOVE SOUTHEAST IN THE MORNING AND ORGANIZED SHOWERS WILL SHIFT EAST. WITH COLD POOL ALOFT AND DECENT LOW LEVEL MOISTURE ANY BREAKS IN THE CLOUDS WILL BE SELF DESTRUCTIVE AND ADDITIONAL SHOWERS WILL DEVELOP. A SMALL CHANCE OF A LAKE SHADOW BY MID TO LATE AFTERNOON SO PERHAPS LESS CHANCE OF SHOWERS WITHIN 5 TO 10 MILES OF LAKE ERIE EAST OF SANDUSKY. AFTERNOON COVERAGE OF SHOWERS IN THIS TYPE OF PATTERN IS TYPICALLY LESS THAN 50 PERCENT SO THERE IS SOME HOPE FOR AFTERNOON OUTDOOR ACTIVITIES ALTHOUGH IT WILL NOT BE AN IDEAL SPRING DAY AS TEMPS HOLD IN THE 50S AND A COOL BREEZE. IF IT WERE TO BE OVERCAST WITH MORE FREQUENT SHOWERS TEMPS COULD HOLD IN THE LOWER 50S. EXTREME NE OH/NW PA MAY BE MOST SUSCEPTIBLE TO THAT. MOST PLACES SHOULD SEE ENOUGH DRY WEATHER TO SNEAK INTO THE MID/UPPER 50S. MODELS HAVE BEEN PRETTY CONSISTENT SHOWING ANOTHER SHORT WAVE PERHAPS COMBINED WITH SOME WARM ADVECTION ON TUESDAY. NOT SURE OF EXACT TRACK OR INTENSITY AT THIS POINT AND WILL FORECAST A GENERIC CHANCE OF SHOWERS. TEMPS ARE A LITTLE TRICKY TUESDAY. COULD STILL BE A COOL DAY IF IT TURNS SHOWERY BUT WITH SOME WARM ADVECTION DEVELOPING MAX TEMPS COULD BE A COUPLE OF CATEGORIES WARMER IF THE SHOWER ACTIVITY WAS LATER OR MINIMAL. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... IT APPEARS THAT THE LONG TERM PERIOD WILL BE QUIET. MODELS CONTINUE TO COME INTO BETTER AGREEMENT TODAY. 12Z GFS LOOKS SIMILAR TO OLD ECMWF WITH SURFACE RIDGING OCCURRING OVER THE LOCAL AREA. THIS WILL KEEP WARM FRONT AND ASSOCIATED PRECIP WELL OFF TO THE SW DURING THE SECOND HALF OF NEXT WEEK. THIS ALSO MEANS THAT BIG WARM UP ADVERTISED EARLIER WILL ALSO BE PUT ON HOLD. WITH COOL NORTHERLY FLOW MOST OF THE PERIOD TEMPS WILL STRUGGLE TO GET OUT OF THE LOW AND MIDDLE 60S WEDNESDAY THROUGH FRIDAY. SEASONABLE WEATHER WILL RETURN FOR NEXT SATURDAY AS THE RIDGE MOVES JUST TO THE EAST. HAVE REMOVED ALL MENTION OF PRECIP FOR FORECAST AS PATTERN LOOKS EXCEPTIONALLY DRY. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... COLD FRONT CONTINUES TO MOVE EAST AND SHOULD BE EAST OF AREA BY EARLY THIS EVENING. LOTS OF SHRA CONTINUE ACROSS THE EASTERN HALF OF THE AREA. THIS TYPE OF THING WILL CONTINUE UNTIL THE FRONT CLEARS THE AREA. CONFIDENT THAT ONLY KTOL AND KFDY WILL BE DRY THE FIRST HALF OF THE TAF PERIOD. FURTHER EAST SCATTERED SHOWERS COULD HIT ABOUT ANY OF THE TAF SITES THE NEXT FEW HOURS. MOST OF THESE WILL BE VERY LIGHT AND VFR CONDITIONS SHOULD PREVAIL. GUSTY SW FLOW WILL BECOME W BEHIND THE FROPA. WINDS SHOULD DIE DOWN TOWARD EVENING. UPPER LEVEL DISTURBANCE OVER NORTHERN MN WILL AFFECT AREA LATE TONIGHT. MOST AREAS WILL SEE MORE LIGHT RAIN. LOCATIONS ON HIGHER TERRAIN COULD SEE MVFR CIGS FOR A FEW HOURS. WINDS WILL BECOME NW BEHIND THE DISTURBANCE TOWARD THE END OF THE TAF PERIOD. OUTLOOK...SCATTERED SHOWERS WITH POSSIBLE MVFR CONDITIONS WILL CONTINUE INTO SUNDAY NIGHT. SHORT LIVED HIGH PRESSURE EXPECTED MONDAY FOR VFR BEFORE PRECIPITATION QUICKLY RETURNS MONDAY NIGHT WITH LOWER CEILINGS AND VISIBILITIES INTO TUESDAY. PATTERN BEGINS TO CHANGE WEDNESDAY WITH MANY UNCERTAINTIES FOR AVIATION DETAILS. BEST THREAT FOR ANY NON VFR WOULD BE IN THE WEST WHERE CHANCE FOR SHRA EXISTS. && .MARINE... COLD FRONT ALONG THE I-71 CORRIDOR AND SHOULD BE EAST OF FORECAST AREA BY 00Z. WILL HAVE TO SPLIT THE LAKE UP TODAY TO ACCOUNT FOR THE FRONTAL LOCATION. HAVE BEEN SEEING SOME GOOD GUSTINESS THIS AFTERNOON AND THIS WILL LIKELY CONTINUE UNTIL AFTER THE BIG PUSH OF DRIER AIR HAS ENDED. THIS SHOULD OCCUR SOMETIME AROUND SUNSET. UNTIL THEN...SCATTERED SHOWERS AND STORMS WILL CONTINUE OVER MAINLY THE EASTERN HALF OF THE LAKE. EXPECT WINDS TO COME DOWN RATHER QUICKLY AFTER SUNSET AND REMAIN THAT WAY MOST OF THE NIGHT. NEXT DISTURBANCE WILL PASS TO THE S OF THE LAKE LATE TONIGHT. THE FLOW WILL BECOME NW AND INCREASE ON THE BACKSIDE OF THIS SYSTEM. BROAD UPPER LOW OVER NEW ENGLAND SUNDAY THROUGH WEDNESDAY WILL MAINTAIN A GENERAL W TO NW FLOW ON THE LAKE. WINDS WILL BE MODERATELY STRONG INTO MONDAY. THE FLOW WILL LIKELY BECOME SW FOR A BRIEF PERIOD ON TUESDAY AHEAD OF NEXT WEAK IMPULSE SET TO MOVE ACROSS THE REGION. DRIER NW FLOW WILL GET REESTABLISHED TUESDAY NIGHT AND PERSIST THROUGH THE END OF THE PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LEZ142>149. && SYNOPSIS...WSF/KOSARIK NEAR TERM...KOSARIK SHORT TERM...KOSARIK LONG TERM...KUBINA AVIATION...KUBINA MARINE...ADAMS/KUBINA
Hazardous weather outlook, May 17, 6:25 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 625 AM EDT SAT MAY 17 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-181030- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 625 AM EDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT COLD AIR ALOFT AND A COLD FRONT EXPECTED TO MOVE THROUGH THE AREA TODAY WILL COMBINE TO PRODUCE POSSIBLE SEVERE THUNDERSTORMS. THE THUNDERSTORMS ARE EXPECTED LATE THIS MORNING AND EARLY AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND GUSTY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LOMBARDY
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.